Alert archive / South Dakota / Tornado Warnings in 2000

Tornado Warning 7, NWS Rapid City, SD

July 10, 2000Lawrence County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 10, 2000, 4:13 PM MDT for Lawrence County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 4:13 PM MDT (22:13 UTC)
Expired
Jul 10, 2000, 4:45 PM MDT
In force
32 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lawrence County, SD

The radar

The Rapid City radar (KUDX), 59 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:20 PM MDTHail 1.5Nemo, SD
Jul 10, 4:20 PM MDTThunderstorm Wind 69 ENemo, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 102214
TORRAP

SDC081-102245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHEASTERN LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA

* UNTIL 445 PM MDT

* AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 5 MILES NORTHWEST OF NEMO...OR ABOUT 12 MILES
  SOUTH OF STURGIS...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED
  NEMO AROUND 435 PM MDT

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

LAT...LON 4426 10362 4418 10360 4419 10346 4426 10346

CZEPYHA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 10, 1:30 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 10, 1:30 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON JUL 10 2000

...ONCE AGAIN HEAVY RAINS WILL BE THE MAIN THREAT THIS EVENING AND
TONIGHT...

AT 19Z...SFC IN CENT MT W MOIST S-SE FLW OVR REGION.  SHWS/TSTMS IN
ERN ZONES ASSCD W/MORNING S/W MVG E.  OTHER TSTMS BEGINING TO DVLP
ACRS NRN HILLS.  LI'S -8 TO -12 ACRS SE MT/FAR NE WY/AND NRN HILLS
WITH THETA-E RIDGE ACRS THIS REGION.  TSTMS WL CONT TO DVLP THRU
AFT...W SLIGHT CHC OF SVR HAIL IN A FEW.  THIS ACTIVITY AHEAD OF
UPPER S/W WHICH WL BRING A MORE WIDESPREAD PCPN OUTBREAK TONIGHT.

FOR TONIGHT...STG 500MB-700MB S/W MVS FM CENT WY INTO WRN SD OVR
NITE...PROVIDING A DEEP LAYER OF LIFT ACRS THE REGION...ESP FM NE WY
THRU NW SD.  SFC LOW FCST FM GCC-RAP-SFD. THETA-E ADV IN 850-700MB
LAYER FM 00Z THRU ARD 09Z QUITE STG.  LLVL JET INC ACRS ERN HALF OF
FA ALSO. PCPBL H20 1.1-1.3 INCHES ACROSS AREA.  SHLD HAVE WIDESPREAD
TSTMS W/BEST BET OF HVY RAIN ALONG AND NORTH OF SFC LOW TRACK.

ON TUES...S/W SLOWLY MVS ACRS ERN 1/2 FA...SHWS AND TSTMS SHLD CONT
OVR ERN 1/2 FA IN AM.  BEHIND S/W PCPBL H20 STILL .9 TO 1.1 INCHES
AND LI'S -4 TO -6 SO WL GO W/CHC OF TSTMS IN THE AFT IN WRN SD...WL
GO DRY IN NE WY.

TUES NITE AND WED...500MB PATTERN QUIET...BUT NICE 700MB S/W MVG
ACRS NRN WY INTO ERN WY BY WED AM.  THIS SHLD PROD SOME SCT TSTMS
ACRS NE WY AND FAR WRN SD BY LATE TUE NIGHT AND ACRS WRN SD...ESP
OVR SRN ZONES ON WED.  PCPBL H20 STILL ARD 1.0 TO 1.1 INCHES AND
LI'S -4 TO -6.

IN THE EXTENDED...UPPER LEVEL RIDGE CONTS THROUGH WEEKEND WITH WRM
TEMPS ALOFT.  WK S/W'S MOVING ACRS NRN PORTION OF RIDGE WL BRI6NG A
DAILY CHC OF TSTMS. THUS...WL CONT W/WARM AND CHC OF TSTMS THRU THE
PERIOD.

.UNR...NONE.

In the hours before

Special weather statement, Jul 10, 11:00 AM MDT, 5 hours 13 minutes before
SDZ024>030-041-WYZ054>058-110600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1100 AM MDT MON JUL 10 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING
AND SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING...

A STORM SYSTEM WILL MOVE THROUGH THE BLACK HILLS REGION LATE THIS
AFTERNOON AND EVENING. THIS STORM WILL COMBINE WITH THE MOIST AND
UNSTABLE AIR MASS TO PRODUCE SCATTERED THUNDERSTORMS...DEVELOPING
LATE THIS AFTERNOON OVER NORTHEASTERN WYOMING AND THE BLACK HILLS.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL. THE
ORDINARY STORMS ARE EXPECTED TO MOVE NORTHEAST AT 15 MPH...BUT THE
MOST SEVERE STORMS ARE EXPECTED TO MOVE VERY SLOWLY...WHICH WILL
ALSO POSE A HEAVY RAIN THREAT. THE THUNDERSTORMS ARE EXPECTED TO
BECOME MORE WIDESPREAD BY 800 PM MDT...WITH THE THREAT OF LARGE HAIL
DIMINISHING. HOWEVER...THE THREAT OF LOCALLY HEAVY RAINFALL WILL
PERSIST THROUGH MIDNIGHT. THE THUNDERSTORMS ARE EXPECTED TO END LATE
TONIGHT OVER NORTHEASTERN WYOMING...BUT MAY PERSIST WELL PAST
MIDNIGHT OVER WESTERN SOUTH DAKOTA.

WCJIN-WYNE

Bunkers
Local storm report, Jul 10, 2:28 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
228 PM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 PM    2 NE DEADWOOD             SD   .75 INCH HAIL
07/10/00   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

Bunkers
N
Local storm report, Jul 10, 3:03 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    2 NE DEADWOOD             SD   .75 INCH HAIL
07/10/00   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

Bunkers
N
Local storm report, Jul 10, 3:07 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    2 NE DEADWOOD             SD   .75 INCH HAIL
07/10/00   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER. STATIONARY
                                          SUPERCELL.

BunkerGs
N
Local storm report, Jul 10, 3:15 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    1 N DEADWOOD              SD   1 INCH HAIL
07/10/00   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

0314 PM    2 NE DEADWOOD             SD   .88 INCH HAIL
07/10/00   LAWRE8NCE                       REPORTED BY STORM
                                          SPOTTER. ONE IINCH OF
                                          RAIN.

Bunkers
N
Local storm report, Jul 10, 3:25 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    DEADWOOD                  SD   .88 INCH HAIL
07/10/00   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0324 PM    4 NE DEADWOOD             SD   .75 INCH HAIL
07/10/00   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

Bunkers
N

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:23 PM MDTSevere Thunderstorm WarningUNRLawrence37 min
Jul 10, 2:59 PM MDTSevere Thunderstorm WarningUNRLawrence46 min
Jul 10, 3:30 PM MDTSevere Thunderstorm WarningUNRMeade45 min
Jul 10, 3:46 PM MDTSevere Thunderstorm WarningUNRLawrence44 min
Jul 10, 4:21 PM MDTSevere Thunderstorm WarningUNRMeade24 min
Jul 10, 4:43 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington62 min
Jul 10, 5:43 PM MDTSevere Thunderstorm WarningUNRPennington47 min

Nearby

Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.